Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Feb 22, 2003, 9:58 PM EST for Hendry County, Palm Beach County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 9:58 PM EST (02:58 UTC)
- Expired
- Feb 22, 2003, 10:45 PM EST
- In force
- 47 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Hendry County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 128 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2471 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 22.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 230258 SVRMIA FLC051-099-230345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 955 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA NORTHEASTERN HENDRY COUNTY IN SOUTHERN FLORIDA * UNTIL 1045 PM EST * AT 955 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES SOUTH OF CLEWISTON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE HARBOR BY 1010 PM EST BELLE GLADE BY 1015 PM EST PAHOKEE BY 1025 PM EST CANAL POINT BY 1030 PM EST IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. LAT...LON 2664 8114 2649 8103 2672 8039 2698 8057 .END BAXTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:45 PM EST, 7 hours 13 minutes earlier.
Area forecast discussion, Feb 22, 2:45 PM EST, 7 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
245 PM EST SAT FEB 22 2003
.SHORT RANGE...TONIGHT THROUGH MONDAY NIGHT...
MAIN CONCERN FOR THIS FORECAST PACKAGE IS LINE OF THUNDERSTORMS
EXPECTED TO MOVE ACROSS CWA TONIGHT. ANALYSIS OF SURFACE AND UPR AIR
DATA ALONG WITH GUIDANCE SHOWS UPR LVL JET OF BETTER THAN 100 KNOTS
REMAINING NORTH OF THE AREA TONIGHT. LOW LVL JET AHEAD OF THE LINE
IS EXPECTED TO BE MOSTLY IN THE 30 TO 40 KNOTS RANGE WITH HELICITIES
GENERALLY EXPECTED TO REMAIN BELOW 100 AND LOW LVL WIND FLOW CLOSE
TO UNIDIRECTIONAL ACROSS CWA. ANALYSIS OF CAPE AND CROSS SECTIONAL
DISTRIBUTION OF THETA E SHOWS MOSTLY MODERATE INSTABILITY AT BEST
FOR TONIGHT AHEAD OF THE LINE. THIS ALL SPELLS LINE OF THUNDERSTORMS
MOVING ACROSS THE CWA TONIGHT WITH STRONGEST THUNDERSTORMS CONFINED
MOSTLY TO THE NW ZONES. ALTHOUGH SHOULD NOT RULE OUT SOME ISOLATED
SEVERE WEATHER...THIS SHOULD REMAIN CONFINED TO AREAS NORTH OF THE
CWA. THE LINE OF THUNDERSTORMS SHOULD START TO ENTER THE NW PORTION
OF THE CWA LATE THIS EVENING AND MOVE ACROSS THE SE METRO AREAS
BEFORE SUNRISE.
BEHIND THE LINE COLD FRONT WILL MOVE ACROSS CWA TONIGHT CLEARING THE
SE METRO AREAS AROUND SUNRISE. SHALLOW RIDGE OF HIGH PRESSURE WILL
QUICKLY BUILD BEHIND THE FRONT SUNDAY EXITING EAST OF FL BY MONDAY
AS ANOTHER FRONT MOVES NORTH OF THE AREA ACROSS THE MID ATLANTIC
STATES MONDAY AND TUESDAY.
.EXTENDED...TUESDAY THROUGH SATURDAY...
BEHIND SECONDARY FRONT MOVING NORTH OF THE AREA EARLY IN THE WEEK...
DRIER AIR MASS WILL BE REINFORCED ACROSS THE CWA AS STRONGER HIGH
PRESSURE RIDGE BUILDS FROM THE NORTH INTO THE SE THROUGH TUESDAY AND
WEDNESDAY. BY THE END OF THE WEEK THE RIDGE WILL BE OVER THE
ATLANTIC WITH THE NEXT FRONTAL SYSTEM POTENTIALLY AFFECTING THE CWA
BY EARLY NEXT WEEKEND. FOR NOW...WILL FORECAST DRY CONDITIONS
THROUGH THE EXTENDED AND THROW IN SLIGHT CHC POPS FOR NEXT FRIDAY AND
SATURDAY.
.MARINE...
WILL MAINTAIN SCA FOR GULF AND ATLANTIC WATERS TONIGHT DUE TO WIND
AND SEAS AND CAUTION FOR THE LAKE. WINDS SHOULD QUICKLY COME DOWN
TOMORROW DUE TO WEAK PRESSURE SYSTEM FOLLOWING THE FRONT.
HOWEVER...SCA WILL VERY LIKELY CONTINUE INTO TOMORROW DUE TO SEAS
PARTICULARLY ACROSS THE GULF STREAM WATERS. BEYOND THE
WEEKEND...WINDS WILL GENERALLY REMAIN BELOW 15 KNOTS ACROSS THE AREA
THROUGH THE EXTENDED FORECAST PERIOD.
.FIRE...
RED FLAG WARNING REMAINS IN EFFECT FOR ALL ZONES DUE TO HIGH
DISPERSION VALUES THIS AFTERNOON. BEYOND TODAY...DUE TO SHALLOW AND
QUICKLY MOVING HIGH BEHIND FRONT...NOT MUCH OF SIGNIFICANT AIR MASS
CHANGE BEHIND IT AND WITH THAT RH VALUES SHOULD REMAIN ABOVE
CRITICAL LEVELS. THEREFORE NO HIGHLIGHTS EXPECTED AT THIS TIME.
PRELIM NUMBERS
PBI UB 065/076 062/079 064 5691000
FLL BB 069/077 064/080 066 5683000
MIA BB 070/077 064/081 066 5683000
APF UB 064/075 057/077 062 5691000=
.MIA...SCA ATLANTIC AND GULF OF MEXICO WATERS...
...RED FLAG WARNING ALL OF SOUTH FLORIDA THIS AFTERNOON...
PS/RHHazardous weather outlook, Feb 22, 8:41 PM EST, 1 hour 17 minutes before
FLZ063-066>075-230400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL...UPDATE... 610 PM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT ...SCATTERED STRONG THUNDERSTORMS ACROSS SOUTH FLORIDA TONIGHT... A COLD FRONT WILL MOVE SOUTH OVER THE FLORIDA PENINSULA TONIGHT. A SQUALL LINE OUT AHEAD OF THE FRONT WILL MOVE DOWN THE PENINSULA AND INTO SOUTH FLORIDA BEGINNING BY MID EVENING. THIS LINE OF SHOWERS AND THUNDERSTORMS WILL LIKELY REACH THE SOUTHERN TIP OF THE STATE AROUND SUNRISE SUNDAY MORNING. ALTHOUGH MOST OF THE DYNAMICAL ENERGY NECESSARY TO PRODUCE SEVERE WEATHER WILL BE WELL NORTH OF THE AREA BY THAT TIME, SOME THUNDERSTORMS MAY BECOME STRONG WITH STRONG WINDS POSSIBLE ALONG THE LEADING EDGE OF THE SQUALL LINE OR IN ISOLATED STORMS THAT FORM IN THE WARM MOIST AIR OUT AHEAD OF THE LINE. ADDITIONAL INFORMATIONAL AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AS SOME STRONG THUNDERSTORMS PRECEDING THE COLD FRONT ARE EXPECTED TO MOVE INTO SOUTH FLORIDA. STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:39 PM EST | Special Marine Warning | MFL | 96 min | |
| Feb 22, 8:35 PM EST | Tornado Warning | MFL | Collier, Hendry | 25 min |
| Feb 22, 8:54 PM EST | Special Marine Warning | MFL | 66 min | |
| Feb 22, 9:44 PM EST | Special Marine Warning | MFL | 31 min | |
| Feb 22, 11:18 PM EST | Special Marine Warning | MFL | 2 hr | |
| Feb 22, 11:44 PM EST | Severe Thunderstorm Warning | MFL | Palm Beach | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.